Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 19, NWS Newport/Morehead City, NC

June 5, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 5, 2020, 4:31 AM EDT for 4 counties in North Carolina. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 4:31 AM EDT (08:31 UTC)
Expired
Jun 5, 2020, 8:00 PM EDT
In force
15 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WHUS42 KMHX 050831
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
431 AM EDT Fri Jun 5 2020

NCZ195-199-052045-
/O.NEW.KMHX.BH.S.0019.200605T0831Z-200606T0000Z/
West Carteret-Coastal Onslow-
431 AM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-205-052045-
/O.NEW.KMHX.BH.S.0019.200605T0831Z-200606T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
431 AM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...For longshore currents, the beaches from Oregon Inlet to
  Cape Lookout. For rip currents, the beaches from Cape Hatteras
  to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
559 
WHUS42 KMHX 060008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Fri Jun 5 2020

NCZ195-196-199-204-205-061000-
/O.EXP.KMHX.BH.S.0019.000000T0000Z-200606T0000Z/
/O.NEW.KMHX.BH.S.0020.200606T0008Z-200607T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
808 PM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous Rip Currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip Currents can sweep even the best swimmers away
  from shore into deeper water. .

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple of hours either side of low tide,
  which is between 2 and 3 PM on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

11

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 3:35 AM EDT, 56 minutes earlier.

Area forecast discussion, Jun 5, 3:35 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
335 AM EDT Fri Jun 5 2020

.SYNOPSIS...
Weak low pressure will pass inland today. A cold front will
then approach from the west tonight and Saturday, crossing the
area early Sunday. High pressure returns early next week.
Another cold front will impact the area late next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 230 AM Fri...A mid level shortwave lifting up the
Southeast coast will spawn surface low pressure inland this
morning, with the low lifting northward through the afternoon.
Low level moisture advection is ongoing on the east side of this
developing low, with dew points rising into the lower 70s by
midday across the area. The initial round of showers with the
surge of low level theta-e advection and modest vort advection
associated with the shortwave will work into the area from the
south this morning, with scattered shower coverage and a
thunderstorm or two possible. Then, this afternoon, the focus
for convection will shift to the inner coastal plain, where
diurnal warming and additional low level moisture advection on
the back of a weak southerly LLJ will allow 1500-2000 J/kg of
CAPE to develop, and scattered thunderstorms are expected. While
winds at the surface will be gusty this afternoon, winds aloft
are generally weak, so the severe threat is low. The warm and
humid airmass will prompt temps to climb into the mid-80s away
from the beaches despite ample cloud cover.

&&

.SHORT TERM /TONIGHT/...
As of 230 AM Fri...Storm coverage will wane this evening as some
mid level subsidence develops in the wake of the departing
shortwave. However, an upper level trough approaching from the
west will simultaneously be working to destabilize the column,
and there is some uncertainty as to which feature will dominate.
Have opted for low-end chance POPs overnight as ample low level
moisture remains in place, and it may not take much forcing to
develop showers. Lows will be similar to the past several nights
- around 70 for most.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 320 AM EDT Friday...Upper trough will be over the Mid-
Atlantic by Saturday morning and slowly shift offshore during
the day, with more impressive vort energy diving out of the
Great Lakes and approaching the region overnight into Sunday
morning. This will help push a cold front through the region to
start the new week, with upper level ridging aiding in
seasonable weather for the first half of the week before more
another front approaches at week's end.

Saturday...Sea-breeze convection expected tomorrow as heights
fall with the aforementioned vort energy. With northerly
steering flow aloft expect convection to be pinned closer to the
Crystal Coast and kept highest PoPs in this region. Despite a
healthy amount of instability (1000-1500 J/kg MLCAPE), shear is
very weak and don't expect any organized severe threat.

Another round of showers and possibility a thunderstorm or two
could be forced as the surface cold front pushes south across
the region Saturday night into Sunday morning. A thin ribbon of
instability will remain ahead of the front and shear will
gradually increase as the vort max approaches, although bulk
shear should still be 20 kt or less. Therefore, if there is any
potential for a stronger storm it would be during the overnight
period.

Unsettled this period as upr trough develops to the
W. Model consensus suggests a slower frontal passage in the Sat
night to Sun morning time frame and adjusted timing and coverage
of pops to account, but still capped everything at chance PoPs
for now. Another round of showers and storms is possible
Saturday ahead of the approaching front. Highs mainly mid to upr
80s inland (although a few 90s are possible) with low to mid
80s beaches.

Sunday through Thursday...Cold front will cross Sun morning
followed by high pressure building in from the NW Sunday into
Tuesday. Both the GFS and ECMWF still show some potential for
shower/tsra lingering south of Highway 264 Sunday and retained
small pops these areas. Drier air will spread in behind the
front, with drier, slightly cooler/less humid conditions through
early next week with highs in the 80s through Wed. Plenty of
moisture will pool along the front courtesy of TC Cristobal,
forecast to impact the Gulf Coast early next week.

Next round of precipitation likely late next week as remnants of
Cristobal are absorbed by an upper trough over the central U.S
and surface front slowly encroaches from the west. Typical
timing discrepancies among guidance precludes anything beyond a
low chance PoP mention at this time.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Tonight/...
As of 130 AM Fri...Low pressure developing inland will bring
increasing low level moisture through the rest of the morning.
Have opted for scattered 3 kft from around sunrise until late
morning, as guidance has not locked onto a clear sub-VFR signal,
but at least brief periods of MVFR ceilings are possible at any
terminal through late morning. Then, this afternoon, S winds
become gusty as the low slides north of the area, and some
showers and thunderstorms are possible mainly across the inner
coastal plain. VFR is expected to prevail tonight.

Long Term /Saturday through Tuesday/...
As of 325 AM Fri...Sct shra/tsra expected Sat afternoon along
seabreeze convection with highest threat for EWN/OAJ and sites
closer to the coast. Another round of showers and storms
possible overnight Saturday with frontal passage. Return to
predominant VFR conditions Sunday through Tuesday with high
pressure building in.

&&

.MARINE...
Short Term /Through Tonight/...
As of 240 AM Fri...Moderate SW winds prevail through the
morning. Then, this afternoon, a weak southerly LLJ will develop
in response to developing low pressure inland, with breezy SSW
flow ensues. A few gusts into the mid-20 kt range are possible
later this afternoon across all area waterways, but coverage
and duration is expected to be limited. Winds become moderate
SW again tonight as the low moves over the Mid- Atlantic and a
cold front begins to approach from the west. 3-5 ft seas prevail
this morning, increasing to 4 to 6 ft this afternoon into
tonight near and south of Cape Hatteras in mainly southernly
windswell, and SCAs have been issued for the waters south of
Oregon Inlet accordingly.

Long Term /Saturday through Tuesday/...
As of 330 AM Fri...SW winds 10-15 kt continue Saturday,
increasing to 20-25 kt late Saturday night for southern and
central waters ahead of an approaching cold front. SCA
conditions probable Saturday night into Sunday morning with
gusts 25-30 kt and seas reaching 6-7 feet for cntrl/srn waters.
Winds veer NE behind the front at 10-15 kt, then veering SE by
Tuesday night. Seas fall below 6 feet by Sunday morning and
remain 2-4 ft through the remainder of the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...MS
AVIATION...CB/MS
MARINE...CB/MS
Hazardous weather outlook, Jun 4, 9:20 PM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
920 PM EDT Thu Jun 4 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-203-060130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
920 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-060130-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
920 PM EDT Thu Jun 4 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:19 AM EDTSmall Craft AdvisoryMHX51 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.